Montana, 2018

Winter Storm in Montana, November 16 to 17, 2018

November 16 to 17, 2018 · NWS BYZ · 1 event in 1 county or zone

A moist upslope flow resulted in heavy snow across the Red Lodge area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A moist upslope flow resulted in heavy snow across the Red Lodge area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 16, 10:29 AM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Nov 16, 10:29 AM MST, 3 hours 31 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1029 AM MST Fri Nov 16 2018

.UPDATE...

Areas of rain and snow were over the area this morning with colder
air and strong pressure rises working in from the north. Rain
will transition over to snow by the early afternoon for many
places as the colder air works in, with the foothills likely
seeing a transition by late this morning. Snow will continue into
the evening, gradually decreasing from north to south overnight
into Saturday. Models continue to show a downslope/drying
signature with the northerly winds for areas downstream of the
Snowy and Bull mountains. Have adjusted snow amounts down in these
area a bit. Otherwise, snow amounts remain similar to previous
forecasts. Have also gone ahead and adjusted the start times for
the Winter Weather Advisories for many places, to start this
afternoon to account for the switch to snow and the greatest
potential for impacts to roads and the evening commute. Have also
increased winds this afternoon and evening over the area with many
places seeing gusts to 40 mph. Areas prone to a northerly gap
wind like Judith Gap, could see gusts to 60 mph, along with
blowing snow. The rest of the forecast remains on track and the
previous forecast discussion and an updated aviation discussion
are below. STP

&&

.SHORT TERM...valid for Tdy and Sat...

A strong cold front will be moving through the forecast area
today. Arrival time looks to be early afternoon along and north of
a Baker-Billings-Livingston line and late afternoon across the
Montana/Wyoming border. Current temperatures are mild for this
time of year with 30s across the east and 40s from Billings
westward. Models bring some light precipitation across the area by
mid morning today, which would be a rain or rain snow mix, with a
second batch of moisture along and behind the front. Instability
is not overly strong with this system as it does not look to be a
big snow producer.

The biggest impact remains the possibility of icy roads. The
precip is expected to initially fall as rain or a rain snow mix
then quickly change to snow as much colder air arrives this
afternoon. However, models are trending a bit less with
precipitation especially for the immediate Billings area. 850mb to
700mb winds are progged to be out of the northwest and north
which may result in some downsloping off the Bull Mountains and
this is showing up in the models as well. Another concern is that
if less precip falls and is followed by gusty north/northwest
winds, road surfaces may dry out a bit more before the
temperatures get too cold. In any case, we will be leaving our
messaging the same and continue to stress the possibility of icy
roads this afternoon and evening, even if snow amounts are less.
The Beartooth/Absaroka and Red Lodge foothills continue to be
favored with this event with snow amounts in the 3 to 5 inch range
with locally higher amounts.

The system quickly shifts south late tonight into Saturday
morning with just lingering light snow for areas along the
Montana/Wyoming border. Highs today will be reached early in the
afternoon with falling temperatures throughout the afternoon with
lows tonight well into the teens. Highs on Saturday will be well
below normal with readings only in the 20s. Hooley

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

High pressure building over the West will bring mainly dry
conditions and a warming trend through much of the long term. Lee-
side troughing near the surface will cause tightened pressure
gradients and windy periods along the foothills. Models continue
to suggest a series of Pacific short waves breaking down the
upper ridge starting Thursday. So we will continue to advertise
low PoP's over and near the high country for the latter part of
the week as things transition to a more unsettled pattern again.
Highs will range from mid 40s to lower 50s for the extended. BT
&&

.AVIATION...

Conditions will continue to deteriorate across the area with the
passage of a cold front that will bring gusty north winds and snow
to most locations. MVFR conditions will be likely with the
possibility of IRF conditions with the heavier snow bands.
Mountains will become obscured. Conditions will be worse along and
west of a line from KRPX-KBIL-KSHR. Conditions will improve from
the north to the south after 05Z Saturday. Carrothers

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sat     Sun     Mon     Tue     Wed     Thu
-------------------------------------------------------
BIL 048 015/029 019/042 026/046 027/049 027/049 030/049
    7/O 71/B    00/U    00/U    00/U    00/U    00/B
LVM 049 014/030 013/040 024/044 023/045 025/046 029/045
    9/O 81/B    00/N    00/N    00/N    00/N    01/N
HDN 044 012/030 015/046 023/047 022/050 022/049 025/051
    8/O 81/B    00/U    00/B    00/U    00/U    00/B
MLS 040 010/026 017/041 025/045 024/048 024/049 026/047
    8/O 60/U    00/U    00/B    00/U    00/U    00/U
4BQ 046 014/029 017/043 025/047 024/051 023/051 025/050
    7/O 71/B    00/U    00/B    00/U    00/U    00/U
BHK 041 007/024 014/038 023/042 023/047 022/047 023/046
    9/O 40/U    00/U    01/B    00/U    00/U    00/U
SHR 045 014/029 011/045 021/048 021/051 023/052 025/049
    9/O 93/S    00/U    00/U    00/U    00/U    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 3 PM this afternoon to
      9 AM MST Saturday FOR ZONES 28-29-34-35-40>42-57.
     Winter Weather Advisory in effect from 3 PM this afternoon to
      noon MST Saturday FOR ZONES 38-39.
     Winter Weather Advisory in effect until 9 AM MST Saturday FOR
      ZONES 56-63>66.
WY...Winter Weather Advisory in effect from 3 PM this afternoon to
      noon MST Saturday FOR ZONE 99.
     Winter Weather Advisory in effect until noon MST Saturday FOR
      ZONE 98.

&&

weather.gov/billings
Hazardous weather outlook, Nov 15, 3:32 PM MST, 22 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
332 PM MST Thu Nov 15 2018

MTZ028>042-056>058-063>068-WYZ098-099-152345-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
332 PM MST Thu Nov 15 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...A brief shot of snow and cold. Hazardous travel
  conditions.

* WHERE...Across the region.

* WHEN...Friday to early Saturday.

* ADDITIONAL DETAILS...A Canadian cold front will bring a period of
  snowfall, gusty winds, falling temperatures and difficult travel
  conditions as roads are expected to turn icy. Snow accumulations
  from less than an inch in the east to 2 to 5 inches along the
  western foothills are possible. Be prepared if you have outdoor
  or travel plans, and please monitor the forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Nov 16, 10:26 AM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1026 AM MST FRI NOV 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             3 SSW LUTHER            45.24N 109.46W
11/16/2018  M1.0 INCH        CARBON             MT   MESONET

&&

CARROTHERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Red Lodge Foothills

When
November 16, 2:00 PM MST to November 17, 2:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall of 8 to 11 inches, along with slick roads, was reported across the Red Lodge area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791726.